Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Have tachycardia, high blood pressure, GERD. Taking metoprolol, baby aspirin. Echocardiogram normal

User rating for this question
Answered by
Practicing since : 1966
Answered : 4497 Questions
I am a 36 year old female with tachycardia and high blood pressure that is under the care of a cardiologist. I am taking metoprolol ER 100mg 1x per day and cardizem ER 240mg 1x day. I also take two 81mg baby aspirin at night (strong family history of heart disease and stroke). No underlying cause has been detected for the tachycardia despite two echocardiograms performed in 2011 and 2012, a 30-day Holter monitor in 2012, and multiple ECG's. The only thing noted on my ECG is a "normal sinus arrhythmia XXXXXXX I had SVT as a child which I outgrew and was treated for with a beta blocker. The current tachycardia issue began 2 years ago during a hospital stay for a staph infection in my left eye. It started while I was having "red man syndrome" in response to the antibiotic I was being treated with.

I started an exercise and healthy eating program 1 month ago which I was given full clearance to do by my cardiologist. During the past week, I have developed a strong fluttering sensation in the right side of my chest when I lie down flat at night. The fluttering also occurs in the center of my chest occasionally while bending or sitting. I was worried that my heart is being overtaxed by my workouts (30 mins a day), but my cardiologist's office told me not to worry about exercising. They also ordered an abdominal scan to check for gallbladder or other related problems, which is scheduled for next week. I do have GERD and excessive bloating and belching, which can also bring on the fluttering in the center of my chest. I also tend to have pressure under the right rib cage, although occasionally the discomfort is on the left. These issues wake me up in the middle of the night and are sometimes accompanied by heart palpitations or racing. I seem to get some relief from the fluttering by either turning on my right or left side. I do not want to keep calling my cardiologist's office, but at the same time, I am concerned about an underlying heart issue that may be missed. Am I in danger and should I insist on further testing with my cardiologist?
Posted Sat, 20 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 7 hours later
Hi friend,
Welcome to Health Care Magic

     More than one ECHOcardiogram was normal – practically rules out structural anomalies of the valve and wall / and affirm normal pumping function.
     Good exercise tolerance confirms normal function and practically excludes Coronary Artery Disease, as the cause of the event...

     You are already getting a good dose of Beta-blocker (Metoprolol) and Calcium Channel Blocker (Cardiazem). Upping the dose could cause depression of function of muscle. If the symptoms increase, a different class of drug is generally substituted. Your cardiologist will decide depending on his assessment.

     Event monitors have failed to document the did not happen during that time. It may be worthwhile to repeat it at times...
     In the circumstances, abnormal nerve paths in the heart (bypass tracts) are usually responsible / with a history of SVT in childhood, this is all the more likely. If the problem is still bothering to the extent of interfering with life style, the diagnostic approach is Electro Physiological Study (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and hence is not generally done routinely, unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST. The treating doctor may suggest them depending on need, based on his assessment of the situation. There are other advanced treatment modalities, like ablation / isolation, which could be done during the procedure...
The abdominal symptoms is a different issue and need investigation like Ultrasonography and Endoscopy. Any additional illness can complement the original problem....

Relax. You are young; you sound intelligent – you stand an excellent chance of returning to normalcy.
Be positive – why fear the heart beats faster, forcible or more? The problem iis only if it could not beat!
You are tolerating the rate well - means that you do not have any basic disease of the valve, muscle and so on.
Be in touch with your doctor - it is a question of time and you will be well.
Medicine is well advanced nowadays – management is possible for almost all situations...

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Have tachycardia, high blood pressure, GERD. Taking metoprolol, baby aspirin. Echocardiogram normal 1 hour later
Thank you, Dr. Anantharamakrishnan. I appreciate the information, explanation and kind words, and they do give me reassurance. I will certainly follow through with my abdominal testing as scheduled, as well as my regular check ups with my cardiologist. Thank you again!
Answered by Dr. Anantharamakrishnan 28 minutes later
Happy to hear that you are happy
That makes a doctor's day - customer satisfaction

You will be alright - in spite of us doctors, if not because of us!
God bless you

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor